Hail, Weld
- When
- May 22, 7:47 PM MST to 7:55 PM MST
- Where
- Weld County, 14.18 mi NE of Pawnee Buttes
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.950, -103.770
A severe thunderstorm dropped southeast out of Wyoming and produced one inch hail over northeast Weld County before it dissipated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm dropped southeast out of Wyoming and produced one inch hail over northeast Weld County before it dissipated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 22, 4:15 PM MST, 3 hours 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 515 PM MDT Thu May 22 2025 .KEY MESSAGES... - Warmest day of the week Friday. A couple severe storms possible northeast plains in the afternoon/early evening. - Severe storm threat increases Saturday, but hinges on stratus and amount of warming. - Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures. - Gradual warming next week with more typical shower/storm coverage each afternoon and evening. && .DISCUSSION /Through Thursday/... Issued at 257 PM MDT Thu May 22 2025 Main forecast concern will surround thunderstorm chances and intensity as we head into this Memorial Day Weekend. We still have a chance of a few showers and storms this evening, as we are now getting closer to convective temps (upper 70s). We're starting to see a little cumulus along a north-south oriented Denver Convergence Vorticity Zone (DCVZ) from around Johnstown to the west side of DIA to near Centennial. Low level moisture has been a little more than earlier advertised, with lower to mid 40s dewpoints on most of the plains. Thus, MLCAPE has been able to increase to over 500 j/kg while CIN is eroding as we continue to warm. Latest ACARS soundings also show us getting close to breaking the cap. Thus, it's not entirely impossible we don't pop a couple strong thunderstorms late this afternoon into early evening. Marginal severe hail and/or a landspout can't be ruled out. Also, a couple storms will be possible near the Wyoming/Nebraska border overnight as a weak shortwave moves across Wyoming - we think the main chance of storms would stay farther north. On Friday, flat upper level ridging occurs and the thermal ridge shifts east across the state. This will be the warmest day with highs pushing into the lower to mid 80s across the plains. Southerly low level flow will continue to advection moisture northward across the eastern plains, while a dryline forms along the downslope moving off the Front Range and shifts east. MLCAPE will rise into the 1000-1500 J/kg range where the best combination of heat and moisture exists. Right now, the most likely location for that would be along/east of a Sterling to Akron line, but some chance moisture could hold as far west as Fort Morgan. Anywhere east of that a couple severe storms/supercells are probable (>50% chance) with large hail, damaging winds, and even a tornado threat. The weather pattern becomes more active this weekend, as an upper level trough, increasing low level moisture, and some upslope all join together. For Saturday, low level moisture is expected to increase further as east/southeast winds develop and advect higher dewpoints across the High Plains. This occurs as surface pressure falls are expected ahead of an upper level trough pushing east across the Great Basin and Northern Rockies. There will be another risk of severe storms, but this time pushing back to the Front Range and I-25 Corridor. That severe threat, however, hinges on the depth of the stratus deck and how much surface heating occurs. The models have trended cooler which seems reasonable in this pattern, but that doesn't necessarily mean we won't break the cap. The low levels may be only warming slightly to moist adiabatic, but there's still sufficient MLCAPE and rather strong shear to warrant a risk of severe storms with all hazards possible. SPC outlook is Marginal Risk at this time but considering the time of year, low LCLs, and potential this could get upgraded especially if we can still get MLCAPE of ~1000 J/kg. Sunday is still shaping up to be the wettest day, as there may be morning showers or light drizzle, replaced by more convective shower and storm coverage in the afternoon. That would occur given a more neutral but moist stability profile (still some weak MLCAPE <600 J/kg). We could even see some locally heavy rain (30-40% chance) if we get a little heating. High temperatures, however, will be quite cool with highs only expected in the lower to mid 60s, and that could be generous if we fill in with a low level stratus deck. While the trough is still near us for Memorial Day, it is forecast to move east of the forecast area during the day. Thus, as long as it doesn't slow any further we shouldn't see a washout. However, that does bear watching since timing of just a few hours could make a big difference. For now, we'll have a lower chance of showers and storms in line with ensemble guidance. Temperatures will still be below normal, with highs in the 60s expected. There's not much to change in the expectations for the eventual weather pattern early next week - we'll still be caught somewhere in between a trough to the east and a building ridge/weak zonal flow over the Great Basin or Northern Rockies. This would keep scattered showers and storms in the forecast each day due to lingering moisture in light flow aloft. Temperatures should begin a slow warming trend. && .AVIATION /00Z TAFS through 00Z Saturday/... Issued at 510 PM MDT Thu May 22 2025 A boundary is nearly stationary just to west and north of DIA. So far it hasn't moved much so winds should continue mainly from the south this evening. West side of DIA may be more SSW while east side is SSE. Late tonight winds will decrease by 10z and eventually go more west by 15z Fri. Winds by early Fri aftn will become northerly. Finally, there is still a 10% chance of a high based shower/tstm thru 02z if something develops on the boundary. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Barjenbruch AVIATION...RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1107 AM MDT Thu May 22 2025 COZ030>051-231715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1107 AM MDT Thu May 22 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will be possible today, spreading from the mountains this afternoon onto the plains by late afternoon or evening. Wind gusts to 45 mph and mainly just light rain or sprinkles will be possible from the showers and storms. However, there is a very small threat than a lone storm or two on the plains could become strong with hail and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A couple severe thunderstorms will be possible on the eastern plains Friday afternoon and early evening, mainly along and east of a Sterling to Akron line. Storm coverage and intensity will see an increase by Saturday, with a few severe storms possible along the Front Range and I-25 Corridor. Scattered to numerous showers and storms can then be expected through Sunday, but cooler weather will likely limit instability and any severe storm threat. Memorial day should see a little lower shower and storm coverage, but temperatures remaining a few degrees below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
733 PM MDT Thu May 22 2025
COZ038-042-230215-
Northeast Weld County CO-Larimer County Below 6000 Feet/Northwest
Weld County CO-
733 PM MDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WELD COUNTY UNTIL
815 PM MDT...
At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pine Bluffs Municipal Airport, or 31 miles
southwest of Kimball, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4100 10428 4100 10369 4091 10377 4095 10435
4100 10435
TIME...MOT...LOC 0133Z 253DEG 21KT 4105 10420
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DanielsonSpecial Weather Statement
National Weather Service Denver CO
841 PM MDT Thu May 22 2025
COZ042-048-230330-
Northeast Weld County CO-Logan County CO-
841 PM MDT Thu May 22 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LOGAN AND
NORTHEASTERN WELD COUNTIES UNTIL 930 PM MDT...
At 841 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 16 miles northeast of Pawnee Buttes to
6 miles east of Pawnee Buttes, or extending from 39 miles northwest
of Sterling to 37 miles west of Sterling, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4080 10403 4093 10393 4100 10389 4100 10349
4082 10355 4073 10357
TIME...MOT...LOC 0240Z 280DEG 20KT 4099 10376 4087 10382 4081 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
RPKThe Cheyenne radar (KCYS), 90 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251262.